Arizona, 2005

Funnel Cloud in Arizona, August 12, 2005

August 12, 2005 · NWS FGZ · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 9:30 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 12 2005

.SYNOPSIS...AMPLE MOISTURE WILL REMAIN OVER THE DESERT SOUTHWEST
THROUGH THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING EACH
DAY ACROSS NORTHERN ARIZONA. SOME STORMS WILL PRODUCE HEAVY RAINFALL
AMOUNTS.

&&

.DISCUSSION...WEAK NORTHERLY FLOW AND SLIGHT DRYING NOTED IN THE MID
TO LOWER LEVELS ON THE 12Z FGZ SOUNDING. HOWEVER...AIR MASS REMAINS
UNSTABLE WITH LOW LIS...WEAK INERTIAL INSTABILITY AND DIVERGENCE
ALOFT OVER THE CWA. EXPECTING THE MOST INTENSE ACTIVITY WILL BEGIN
OVER THE RIM AND WHITE MTNS WITH THE STORMS MOVING SOUTH INTO N GILA
AND YAVAPAI COUNTIES DURING THE AFTERNOON. SOME WITH HEAVY RAIN
AMOUNTS WILL PRODUCE URBAN AND SMALL STREAM FLOODING ISSUES. LOOKING
AT A SIMILAR SCENARIO TOMORROW WITH THE SOUTHERN HALF OF THE CWA
SEEING THE MOST ACTIVITY.

MODELS REMAIN CONSISTENT IN WEAKENING THE HIGH PRESSURE SYSTEM OVER
THE DESERT SW THIS WEEKEND WITH GENERAL TROFINESS DEVELOPING ACROSS
THE WESTERN U.S. NEXT WEEK. A DRIER WESTERLY FLOW STILL ANTICIPATED
WITH WITH A GRADUAL DRYING OF THE AIR MASS ACROSS THE CWA. DF

&&

.AVIATION...FOR 18Z PACKAGE...TAFS AND TWEBS ADEQUATELY DEPICT
CURRENT AND EXPECTED WEATHER. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 12, 9:35 AM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST FRI AUG 12 2005

AZZ004>018-037>040-130700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
935 AM MST FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE ATMOSPHERE OVER THE REGION WILL REMAIN MOIST AND UNSTABLE AGAIN
TODAY. LOOK FOR THUNDERSTORMS TO DEVELOP BY NOON AND CONTINUE WELL
INTO THE EVENING. THE MOST INTENSE ACTIVITY IS EXPECTED TO DEVELOP
OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. THESE STORMS WILL MOVE
SOUTH INTO NORTHERN GILA AND YAVAPAI COUNTIES DURING THE AFTERNOON.
SOME OF THE STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AMOUNTS.
THE POTENTIAL FOR FLASH FLOODING WILL EXIST WITH TODAYS STORMS...
ESPECIALLY IN LOCATIONS THAT RECEIVED SIGNIFICANT RAINS OVER THE
LAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. HOWEVER...A
DRIER WESTERLY FLOW IS EXPECTED TO AFFECT THE AREA EARLY NEXT
WEEK...LEADING TO AN OVERALL DECREASE IN THE DAILY THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 150 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coconino

When
August 12, 11:55 AM MST
Where
Coconino County, Flagstaff
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

An off duty NWS employee reported a funnel cloud about 10 miles northwest of the Flagstaff Airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471163.